Arizona, 2008Damaging Wind in Arizona, August 2, 2008
August 2, 2008 · NWS PSR · 1 event in 1 county or zone
Severe thunderstorms caused power outages in south Gilbert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms caused power outages in south Gilbert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 3:10 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 3:10 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST SAT AUG 2 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.
&&
.SYNOPSIS...
HUMIDITY WILL CONTINUE TO INCREASE FROM THE SOUTHEAST IN THE
CLOCKWISE FLOW AROUND THE HIGH...AND THIS WILL BRING A RETURN TO THE
POSSIBILITY OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA THIS EVENING. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
INCREASE AND SPREAD OF EAST TO WEST ACROSS THE AREA EARLY NEXT WEEK
AS TEMPERATURES LOWER FURTHER WITH HIGHER HUMIDITY.
&&
.DISCUSSION...
WELL...IT SEEMS THAT THE PERIOD OF EXCESSIVE HEAT IS FINALLY GIVING
UP THE GHOST...AS INCREASING LOW LEVEL HUMIDITY VALUES THIS
AFTERNOON SERVE TO PUT A DAMPER ON OUR AFTERNOON HEATING. AS OF 2 PM
SURFACE DEWPOINTS RANGED FROM THE MID 50S TO MID 60S OVER THE
CENTRAL DESERTS...AND CLOSE TO 70 OVER PARTS OF THE LOWER CO RIVER
VALLEY AND THE IMPERIAL AREA. A MODEST GULF SURGE LAST NIGHT/THIS
MORNING HAS SERVED TO INCREASE THE BOUNDARY LAYER MOISTURE OUT
WEST...THEN THE WESTERLY LOW LEVEL GYRE ADVECTED THE MOISTURE
EASTWARD AND ACROSS THE CENTRAL DESERTS. IR IMAGERY EARLY THIS
AFTERNOON SHOWED MOSTLY CLEAR SKIES ACROSS THE CWA...WITH A BIT OF
CONVECTION JUST FIRING UP ALONG THE EASTERN RIM/WHITES AND PARTS OF
SERN AZ.
AS FOR TONIGHT...UPPER HIGH IS CENTERED WELL TO OUR NE...AND OVER
THE CENTRAL UNITED STATES...LEAVING A MODEST SELY STEERING FLOW IN
PLACE OVER SRN AZ. AS MENTIONED BEFORE...LOW LEVEL MOISTURE HAS BEEN
INCREASING...ALTHOUGH THE 850MB DEWPOINT AT PHOENIX WAS STILL JUST
10C THIS MORNING. DYNAMICS TONIGHT DO NOT LOOK TO BE IMPRESSIVE...NO
SIGNIFICANT SHORT WAVES ARE SEEN UPSTREAM...SO GIVEN AVERAGE MONSOON
MOISTURE ALONG WITH WEAK SELY FLOW...WE WILL CONTINUE JUST A SLIGHT
CHANCE FOR EVENING THUNDERSTORMS ACROSS THE CENTRAL DESERTS...WITH
POPS APPROACHING 30 PERCENT OVER THE HIGHER TERRAIN OF ZONE 24.
OVER THE NEXT COUPLE OF DAYS THE PROGS AGREE THAT WE WILL BE SEEING
A NICE INFLUX OF MOISTURE FROM THE SOUTHEAST...POPS WILL BE
UPRAMPING...AND DYNAMICS SHOULD BE INCREASING AS AN INVERTED TROF
APPROACHES FROM THE SOUTHEAST...AND MOVES INTO THE AREA SUNDAY NIGHT
INTO MONDAY. SUNDAY NIGHT LOOKS LIKE IT COULD BE FAIRLY ACTIVE WITH
SELY STEERING FLOW INCREASING...AND GOOD DEFORMATION/DIFFLUENCE
ALOFT SETTING UP OVER THE ERN CWA. MOISTURE WILL ALSO INCREASE...SO
WE WILL UPRAMP POPS INTO THE CHANCE CATEGORY OVER THE SOUTH-CENTRAL
DESERTS SUNDAY NIGHT. AS MOISTURE CONTINUES TO INCREASE...EXPECT MAX
TEMPS SUNDAY TO FALL FURTHER...TO VALUES BELOW SEASONAL NORMALS.
MONDAY WILL LIKELY BE A RATHER CLOUDY UNSETTLED DAY...AND A LOT
DEPENDS UPON JUST HOW MUCH CONVECTION ACTUALLY DEVELOPS SUNDAY NIGHT
OVER THE LOWER DESERTS. SHOULD A LOT HAPPEN...AND SIGNIFICANT
RAINFALL OCCUR...THE BOUNDARY LAYER WILL BE WORKED OVER AND MONDAY
WILL BE COOL AND STABILIZED. WE WILL GO MORE ALONG THESE LINES WITH
THE FORECAST...AND CALL FOR A HIGH OF JUST 101 AT PHOENIX...AND THEN
KEEP POPS MONDAY IN THE SLIGHT CHANCE CATEGORY ACROSS MOST OF THE
CWA.
FOR THE REST OF THE FORECAST PERIOD...TUESDAY INTO THE NEXT
WEEKEND...IT LOOKS LIKE MORE OF THE SAME AS THE MONSOONAL FLOW
PATTERN CONTINUES. FROM TIME TO TIME EMBEDDED DISTURBANCES WILL MOVE
THRU THE FLOW AND ENHANCE THE POTENTIAL FOR CONVECTION...BUT THE
PROGS WILL NOT BE ABLE TO ADEQUATELY TIME THESE FEATURES...OR TRACK
THEM. CONFIDENCE IN THE PROGS ASSESSMENT OF DYNAMICS/INVERTED TROFS
ARE LOW...BUT HIGH IN THE IDEA OF DECENT STEERING FLOW AND ADEQUATE
MOISTURE/INSTABILITY. THUS A CONVENTIONAL MONSOON FORECAST WILL HOLD
EACH DAY...WHICH IS CHANCE FOR AFTN/EVE STORMS OVER THE HIGHER
TERRAIN...WITH SLIGHT CHANCES OVER THE LOWER DESERTS. TEMPS WILL
STAY AT OR A BIT BELOW SEASONAL NORMALS EACH DAY...AND WILL NOT RISE
APPRECIABLY UNTIL MOISTURE SUBSTANTIALLY DECREASES.
&&
.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM 70+NM NE TO SE
OF KPHX WILL CONTINUE THROUGH AT LEAST 00 UTC THIS AFTERNOON.
STEERING FLOW...AROUND 10-20K FT AGL...WILL CONTINUE OUT OF THE
SOUTH/SOUTHEAST THROUGH THE EVENING HOURS... BRINING ANY OUTFLOWS
FROM STORMS SOUTH OF THE VALLEY NORTHWARD TOWARD THE GREATER PHOENIX
AREA. MOISTURE IS STILL SOMEWHAT LIMITED...BUT KPSR 20 UTC SAT
WEATHER BALLOON/SOUNDING INDICATES MOISTENING IN LOWEST 10K
FT...WHICH MEANS WE HAVE AN INCREASING THREAT FOR ISOLATED
CONVECTION WITHIN 40NM OF KPHX AND KIWA AIRFIELDS FROM ABOUT 01-04
UTC THIS EVENING. THE CHANCE FOR SHOWERS/THUNDERSTORMS (AS WELL AS
BLDU FROM OUTFLOW TO THE SE) DIRECTLY IMPACTING KPHX AND/OR KIWA IS
AROUND 20-30%...AND HAS THUS BEEN LEFT OUT OF THE TAFS FOR NOW.
OUT WEST...ALTHOUGH MOISTURE LEVELS HAVE INCREASED...THE THREAT FOR
SHOWERS AND THUNDERSTORMS REMAINS LESS THAN 10% THROUGH AT LEAST 20
UTC SUNDAY. GUSTY SOUTH WINDS ALONG THE CO RIVER VALLEY WILL
CONTINUE INTO THE EARLY EVENING HOURS...AT AROUND 15-20KT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
ELEVATED PRECIPITATION CHANCES WILL CONTINUE FOR MOST AREAS MONDAY
THROUGH FRIDAY AS A DEEP MOISTURE PLUME REMAINS ANCHORED NEAR THE
ARIZONA/NEW MEXICO BORDER. TEMPERATURES WILL BE NEAR NORMAL VALUES
IF NOT SLIGHTLY BELOW WHILE RH LEVELS WILL BE ELEVATED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL
COUNTY...LA PAZ COUNTY...AND YUMA COUNTY INCLUDING YUMA AND THE
LOWER COLORADO RIVER VALLEY...ZONES 20 THROUGH 23...AND 25
THROUGH 28...TODAY AND UNTIL 8 PM THIS EVENING.
CA...EXCESSIVE HEAT WARNING FOR IMPERIAL COUNTY AND EASTERN RIVERSIDE
COUNTY DESERT AREAS INCLUDING THE EL CENTRO/IMPERIAL AREA AND
THE LOWER COLORADO RIVER VALLEY...ZONES 31...32...AND 33...TODAY
AND UNTIL 8 PM THIS EVENING.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...CB
AVIATION...WANEK
FIRE WEATHER...WANEKHazardous weather outlook, Aug 2, 6:01 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST SAT AUG 2 2008
AZZ022-023-027-028-031300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
601 AM MST SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND UNTIL 8 PM THIS
EVENING. SEE THE EXCESSIVE HEAT WARNING UNDER PHXNPWPSR...WMO HEADER
WWUS75 KPSR NPWPSR.
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING FROM THE HIGHER TERRAIN INTO THE DESERT AREAS THIS
EVENING. THE MAIN HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES
AND STRONG GUSTY ERRATIC WINDS TO OVER 50 MPH WITH LOCALLY REDUCED
VISIBILITY IN BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SOMEWHAT BETTER CHANCE OF MAINLY LATE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EARLY THIS COMING WEEK. THE MAIN
HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING STRIKES AND STRONG GUSTY
ERRATIC WINDS TO OVER 50 MPH WITH LOCALLY REDUCED VISIBILITY IN
BLOWING DUST. OTHER HAZARDS MAY BE LOCALLY HEAVY RAIN WITH WATER
POSSIBLY RUNNING IN NORMALLY DRY WASHES AND PONDING OF WATER IN LOW
SPOTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
601 AM MST SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TODAY. INITIALLY THE MAIN HAZARDS WILL BE CLOUD TO GROUND LIGHTNING
STRIKES AND STRONG GUSTY ERRATIC WINDS TO OVER 50 MPH. OTHER HAZARDS
MAY BE LOCALLY HEAVY RAIN WITH WATER POSSIBLY RUNNING IN NORMALLY
DRY WASHES AND PONDING OF WATER IN LOW SPOTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING
STRIKES...STRONG GUSTY ERRATIC WINDS TO OVER 50 MPH...LOCALLY HEAVY
RAIN WITH WATER POSSIBLY RUNNING IN NORMALLY DRY WASHES AND PONDING
OF WATER IN LOW SPOTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ020-021-025-026-CAZ030>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST SAT AUG 2 2008 /601 AM PDT SAT AUG 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND UNTIL 8 PM THIS
EVENING. SEE THE EXCESSIVE HEAT WARNING UNDER PHXNPWPSR...WMO HEADER
WWUS75 KPSR NPWPSR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING BY LATE SUNDAY AND EARLY NEXT WEEK. INITIALLY THE MAIN
HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND STRONG GUSTY
ERRATIC WINDS TO OVER 50 MPH WITH LOCALLY REDUCED VISIBILITY IN
BLOWING DUST. THEN...OTHER HAZARDS WILL BE LOCALLY HEAVY RAIN WITH
WATER RUNNING IN NORMALLY DRY WASHES AND PONDING OF WATER IN LOW
SPOTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Thunderstorm Wind, Maricopa
- When
- August 2, 6:16 PM MST to 6:25 PM MST
- Where
- Maricopa County, 0.22 mi SSW of Nortons Corner
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 33.297, -111.782
Winds knocked a power line onto the street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 2, 2008$510,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122803.